I went to my appointment with the prof at the falls and syncope clinic on Friday. She'd had a chance to look at my 24 hour ECG and accompanying 'events' diary from the previous week, and she confirmed the diagnosis of Postural Orthostatic Tachycardia Syndrome (POTS). After reading the information about it on gpnotebook, where I first discovered it, I'm not surprised that POTS has been confirmed, and in fact I'd have been more surprised if the diagnosis had been something else, but I'm still not sure how I feel about it. It's good to have an answer. It's good to know the reason for what's been happening. It's good to be able to put all the pieces together. However, it's not a great diagnosis to have. POTS isn't curable, and given that I was to have something else wrong with me it would've been 'nice' if it had been something curable. At least there's hope that some of the symptoms can be treated and the prof has prescribed diltiazem to try to reduce my heart rate. She said that my heart is beating so fast at the moment that it's not working effectively, so my brain isn't getting enough blood or oxygen, which is why I'm passing out. Slowing my heart should stop the fainting. I'm hoping too that slowing my heart down to a more normal rate will mean that I might have a bit more energy again, because at the moment my body's in over-drive and I'm knacked a lot of the time. I forgot to ask how long the diltiazem would take to work, and at the moment I'm on what seems to be a relatively small dose of 120mg and my heart is still running at least around 130bpm when I'm standing. I've only taken three doses so far - Friday, Saturday and today - and I'm guessing it might take a few days or a week or so for it to kick in, but then one of my friends who's a doctor suggested that it should start to work fairly immediately so now I don't know - is the drug just not working or is it going to take a while to work?
One of the things that I was really worried about was that whatever is wrong with me was going to stop me from driving. My car is my ticket to freedom and independence, and because of my asthma it would be so life-limiting to have my driving licence revoked. This possibility wasn't something I'd initially thought of, but my mother suggested it and then at the beginning of last week she said that I may have to prepare myself for the doctor saying on Friday that I wouldn't be able to drive any more or for a period of time. It was worry about this that made me forget to ask about how long the diltiazem would take to work, and I really didn't want to ask the question about driving, but knew that I had to. Thankfully she said that I can still drive :o) I am so very, very relieved. She said that in relation to this there are a few precluding factors to driving: 1) if the dizziness I have is vertigo (it's not though - the world isn't spinning, it's the stuff inside my head that feels like it's spinning); 2) if I was fainting a lot sitting down; 3) if I didn't get any warning before fainting; or 4) if I didn't have time between warning and fainting to pull over to the side of the road. The prof said that she could see how terribly life-limiting it would be for me if I couldn't drive any more, and while of course she has to do what is right for the safety of everyone, it's a huge relief that she's said that I'm still okay to drive.
While I'm wondering how to get my head around the diagnosis of POTS it does bring together a whole variety of things for me. It seems that many of the apparently unconnected bits of me that don't work properly can probably be joined up by POTS, for instance it seems that many people with pots have a lot of common allergies, a lot of drug sensitivities and a lot of uncommon food allergies. I haven't written a great deal about my allergies here, but perhaps I'll tell you a little more about them in the near future. They're certainly complex, and I certainly have many uncommon anaphylactic food allergies as well as common allergies and allergies to meds.
Another thing that the POTS can account for is the thickening of the vitreous humour (particularly in my right eye) that has so far been accounted for by the long-term high-dose steroids I take for my asthma, even though this isn't a known side-effect of steroids. This thickening has caused the development of large black floaters in my vision that are annoying and sometimes get in the way when I'm reading. They're also a reported symptom in POTS.
Postural Orthostatic Tachycardia Syndrome is a neurological condition - a dysfunction of the autonomic nervous system (that's the part of the nervous system that controls the body's automatic functions). The digestive system is controlled by the autonomic nervous system, and the prof told me that the POTS is most likely accountable for the Irritable Bowel Syndrome that I've had for several years, and it may also explain some of the upper right abdo pain I get, although this has previously been put down to cholecystitis and ulcers caused by the prednisolone and theophylline that I take for my asthma. It could, I suppose, be a combination of all three things. Another thing that the autonomic nervous system controls is sweating, and for a long while there have been times when I've had excessive sweating. This is embarrassing and makes me very self-conscious when it happens, but apparently this too can be attributed to the POTS.
There are various other 'little' things that the POTS diagnosis pulls together (including the non-asthmatic chest-tightness I've been getting, and maybe even weight gain), and suddenly it all makes sense. How I come to have it though is perhaps something we'll never truly know the answer to. It seems there are various causes of POTS, including viral and bacterial infection (pneumonia is particularly mentioned) and Lyme Disease, which I had back in 1997 when on holiday in Canada (and I actually haven't been off the steroids for my asthma since a month or two after this). There's also the possibility that it could, in my case, be caused by some of my asthma medication, so there's uncertainty around whether my POTS is primary or secondary, and I'll probably never know for sure, but that doesn't really matter because it doesn't change what's happening or the effect of it on me. The only thing the cause of it could effect is the prognosis. While it's not curable, about 50% of people who develop it after a viral infection get some relief after two to five years, while others who develop it for some other reasons have a very poor prognosis with distinct possibility of deterioration over time. I guess I have not to get too hung up about this aspect of things though and just get on with it. The important thing now is to work out how to live alongside this new companion.
There's certainly no denying that I am now officially potty.